Virginia, 2005Tornado in Virginia, May 20, 2005
May 20, 2005 · NWS RNK · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 19, 7:56 PM EST, 4 hours 29 minutes earlier.
Area forecast discussion, May 19, 7:56 PM EST, 4 hours 29 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
856 PM EDT THU MAY 19 2005
.SHORT TERM (REST OF TONIGHT)...
LARGE AREA OF SHRA/TSRA HAS MOVED INTO THE GREENBRIER VALLEY FROM
THE WEST. POPS WL BE HIGH IN THIS AREA FOR THE REST OF THE NIGHT.
WITH STORMS MOVING NITO REGION THAT HAD STRATUS AND NO HEATING
TODAY...DONT EXPECT THEM TO BE TOO INTENSE. HAVE ADJUSTED
TEMPS/DEW POINTS BASED ON CURRENT CONDITIONS. RAISED THE MINS FOR
TONIGHT IN THE NW NC MOUTAINS. NO OTHER CHANGES AT THIS TIME.
&&
.PREVIOUS DISCUSSION...
(ISSUED 827 PM EDT THU MAY 19 2005)
AVIATION...
MVFR TO IFR CONDITIONS FOR MUCH OF THE NEXT 24 HOURS AS MOISTURE
ASSOCIATED WITH A WARM FRONT MOVES THROUGH THE AREA TONIGHT
FOLLOWED BY A COLD FRONT ON FRIDAY. A LARGE AREA OF SHOWERS AND
THUNDERSTORMS WILL MOVE SOUTHEAST FROM WV ALONG THE WARM FRONT.
CONVECTION HAS MADE IT TO LWB. EXPECT THE CONVECTION TO REACH BLF
OVER THE NEXT COUPLE OF HOURS...ROA AND LYH BY 03Z AND DAN BY 06Z.
ISOLATED THUNDER SHOWERS HAVE DEVELOPED AHEAD OF THE MAIN
AREA...THIS MAY RESULT IN BRIEF CONVECTION AT THESE LOCATIONS
BEFORE THE MAIN AREA ARRIVES. CLOUDS AND SHOWERS WILL CONTINUE ON
FRIDAY WITH ISOLATED THUNDERSTORMS POSSIBLE IN THE AFTERNOON.
PREVIOUS DISCUSSION...
(ISSUED 250 PM EDT THU MAY 19 2005)
SHORT TERM (TODAY THROUGH FRIDAY)...
WARM FRONT REMAINS ACROSS OUR REGION THIS AFTERNOON. EASTERLY WINDS
COMBINED WITH LOW LEVEL MOISTURE RESULTED IN AREAS OF LOW CLOUDS AND
FOG IN NORTHEAST CORNER OF FA THIS AFTERNOON. SURFACE CAPES CLIMBING
ABOVE 1000 J/KG IN SOUTHWEST CORNER OF FA. SCT CONVECTION DEVELOPING
THIS AFTERNOON IN THE WESTERN MOUNTAINS WHERE LIS WERE AROUND MINUS
2 TO 3. ADJUSTED POPS FOR THIS EVENING FOR CURRENT RADAR TRENDS.
SHORTWAVE ROLLS EAST ACROSS FA TONIGHT ENHANCING CONVECTION. SLIGHT
RISK DAY1 JUST TO THE WEST OF CWA. SOME OF THE STORMS MAY BE STRONG
TONIGHT INTO FRIDAY. THE RAIN MAY BE LOCALLY HEAVY. PLAYED LOW
TEMPERATURES SIMILAR TO WARMER MOS. KEPT TEMPERATURES ON THE COOL
SIDE ON FRIDAY WITH CLOUDS AND PCPN.
LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...
UPR LOW OVER NEW ENGLAND DROPS SOUTH AND HIGH PRES ASSOC WITH UPR
RIDGE OVER GREAT LAKES PUSHES MOISTR AND RAIN SOUTH OF THE FA. DRY
AIR SHUD LAST THRU THE WEEKEND...BUT UPR RIDGE GETS SQUEEZED BY
ANOTHER UPR LOW DROPPING DOWN FROM THE UPR MIDWEST AND DOWN INTO THE
MEAN TROF OVER THE EASTERN U.S. ZONE OF WAA ASSOC WITH APPROACH OF
SECOND UPR LOW MAY PRODUCE SOME LIGHT RAIN ACROSS NORTHERN SECTIONS
OF THE FA LATE SUNDAY INTO SUNDAY NIGHT...BUT LOW POPS.
MODELS DIVERGE SIGNIFICANTLY CONCERNING THE EVOLUTION OF THIS UPR
LOW AS IT DIGS IN THE EAST. GFS IS THE MORE AGRESSIVE AND RESULTS
IN A LARGE CLOSED UPPR LOW OVER THE EASTERN U.S. THRU MIDWEEK. OTHER
MODELS REMAIN MORE PROGRESSIVE WITH THE UPR LOW AND MOVE IT OFF THE
COAST EARLIER IN THE WEEK. FOR NOW KEEPING SMALL CHANCE POPS IN
THRU TUESDAY NIGHT FOR LINGERING SHOWERS ASSOC WITH THE UPR LOW.
DRYING IT OUT WED AND THU. OTHERWISE LOOK FOR COOLER THAN NORMAL
CONDITIONS THRU MIDWEEK.
AVIATION...
VFR AND MVFR CONDITIONS THIS AFTERNOON WITH AREAS OF IFR AND LIFR IN
CONVECTION AND FOG. CIGS AND VSBYS WILL LOWER TO MVFR/IFR AT MOST
SITES TONIGHT INTO FRIDAY MORNING. CONDITIONS WILL IMPROVE
FRIDAY AFTERNOON.
EASTERLY FLOW COMBINED WITH LOW LEVEL MOISTURE RESULTING IN
LOW CLOUDS EAST OF BLUE RIDGE ESPECIALLY NORTHEAST CORNER OF
FORECAST AREA. EROSION OF DECK IS QUITE SLOW AND MAY NOT MIX OUT
THIS AFTERNOON BEFORE CLOUDS ASSOCIATED WITH CONVECTION TO THE
WEST SPREADS EAST. WSR88D SHOWED SCT SHOWERS CONTINUE TO DROP
SOUTHEAST ACROSS NORTHERN SECTIONS WHILE ISOLD THUNDERSTORMS
DEVELOPING ALONG THE HIGHER TERRAIN IN THE WEST. SHRA/TSRA CHCS
INCRG FROM W TO E LATER THIS AFTN AND EVENING WITH MORE WDSPRD
COVERAGE...ESPECIALLY WEST OF THE BLUE RIDGE OVERNIGHT INTO FRIDAY.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
AMS
Hazardous weather outlook, May 19, 2:44 AM EST, 21 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
344 AM EDT THU MAY 19 2005
NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>045-200745-
ASHE-ALLEGHANY-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER-
344 AM EDT THU MAY 19 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA...NORTHWEST NORTH CAROLINA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE
REGION LATE THIS AFTERNOON AND CONTINUE OVERNIGHT. SOME OF THE
STORMS HAVE THE POTENTIAL TO BE STRONG TO SEVERE WITH DAMAGING
WINDS AND LARGE HAIL. IN ADDITION VERY HEAVY RAINFALL MAY
ACCOMPANY ANY OF THE STRONGER STORMS ESPECIALLY LATER THIS
EVENING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED BY THIS EVENING.
NCZ003>006-019-020-VAZ032>035-043>047-058-059-200745-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
344 AM EDT THU MAY 19 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA...
CENTRAL VIRGINIA...WEST CENTRAL VIRGINIA AND NORTH CENTRAL NORTH
CAROLINA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND INCREASE OVERNIGHT. SOME OF THE STORMS MAY CONTAIN
STRONG WINDS ALONG WITH VERY HEAVY DOWNPOURS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, May 19, 7:12 PM EST, 5 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
812 PM EDT THU MAY 19 2005
WVZ042>045-200315-
MERCER-SUMMERS-MONROE-GREENBRIER-
INCLUDING THE CITIES OF...BLUEFIELD...HINTON...UNION...LEWISBURG
812 PM EDT THU MAY 19 2005
...THUNDERSTORMS WITH HEAVY RAIN...
THUNDERSTORMS WITH LOCALLY HEAVY RAIN AND DANGEROUS CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED OVER SOUTHEAST WEST VIRGINIA THROUGH
MIDNIGHT. RAINFALL AMOUNTS OF UP TO ONE INCH ARE POSSIBLE IN SOME
OF THE HEAVIER STORMS.
VAZ007-009>014-018>020-022-023-200315-
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CRAIG-
ALLEGHANY-BATH-ROANOKE-BOTETOURT-
INCLUDING THE CITIES OF...TAZEWELL...MARION...BLAND...
PEARISBURG...WYTHEVILLE...PULASKI...RADFORD...BLACKSBURG...
NEW CASTLE...CLIFTON FORGE...HOT SPRINGS...SALEM...FINCASTLE
812 PM EDT THU MAY 19 2005
...THUNDERSTORMS WITH HEAVY RAIN...
THUNDERSTORMS WITH LOCALLY HEAVY RAIN AND DANGEROUS CLOUD TO GROUND
LIGHTNING WILL BECOME MORE WIDESPREAD BY MIDNIGHT. RAINFALL AMOUNTS
OF UP TO ONE INCH ARE POSSIBLE IN SOME OF THE HEAVIER STORMS.
LULOFS
Special weather statement, May 19, 10:18 PM EST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1118 PM EDT THU MAY 19 2005
VAZ010-011-013-014-018>020-022>024-034-035-WVZ042>045-200430-
ALLEGHANY VA-AMHERST-BATH-BEDFORD-BLAND-BOTETOURT-CRAIG-GILES-
GREENBRIER-MERCER-MONROE-MONTGOMERY-PULASKI-ROANOKE-ROCKBRIDGE-
SUMMERS-
1118 PM EDT THU MAY 19 2005
...STRONG THUNDERSTORMS ACROSS SOUTHEAST WEST VIRGINIA AND PORTIONS
OF SOUTHWEST VIRGINIA...
AN AREA OF SHOWERS AND THUNDERSTORMS EXTENDS ACROSS SOUTHEAST WEST
VIRGINIA AND INTO THE VIRGINIA BORDER COUNTIES FROM BLAND...
NORTHEAST THROUGH GILES...CRAIG...ALLEGHANY AND BATH.
STRONGER STORMS WERE ALSO ACROSS BOTETOURT AND ROCKBRIDGE
COUNTIES. THESE STORMS WERE PRODUCING VERY HEAVY RAIN...WITH
SCATTERED LOCATIONS SEEING 1.0 TO 1.5 INCHES IN AN HOUR. IN
ADDITION TO THE HEAVY DOWNPOURS...THE STRONGER STORMS ALSO HAD
FREQUENT DANGEROUS LIGHTNING STRIKES...AND MAY PRODUCE SMALL HAIL
AND WIND GUSTS TO 40 MPH. THE STRONGEST STORMS THROUGH 12:30 AM
WILL EXTEND FROM THE ROANOKE VALLEY...NORTHEASTWARD INTO THE
SOUTHERN SHENANDOAH VALLEY AND ALONG THE BLUE RIDGE.
ANOTHER LARGE AREA OF STORMS MOVING EASTWARD THROUGH EASTERN
KENTUCKY WILL SPREAD INTO SOUTHEAST WEST VIRGINIA AND THE VIRGINIA
BORDER COUNTIES AFTER 1:00 AM. THESE STORMS WILL BRING MORE HEAVY
RAINFALL AND POTENTIALLY STRONG WINDS AND HAIL.
NCZ006-VAZ044>047-058-059-200430-
APPOMATTOX-BUCKINGHAM-CAMPBELL-CASWELL-CHARLOTTE-HALIFAX-
PITTSYLVANIA-
1118 PM EDT THU MAY 19 2005
...THUNDERSTORMS WITH HEAVY DOWNPOURS OVER THE VIRGINIA PIEDMONT...
A CLUSTER OF SHOWERS AND THUNDERSTORMS WAS MOVING EASTWARD ACROSS THE
SOUTHWEST PIEDMONT OF VIRGINIA GENERALLY TO THE EAST OF THE
LYNCHBURG AND DANVILLE AREAS. THESE STORMS WERE PRODUCING
HEAVY RAIN OF UP TO AN INCH IN LESS THAN AN HOURS TIME. THE STRONGEST
STORMS IN THIS CLUSTER THROUGH 12:30 AM WILL EXTEND FROM THE
BUCKINGHAM AREA...SOUTHWARD THROUGH THE APPOMATTOX AND CHARLOTTE
COURTHOUSE AREAS. THE THUNDERSTORMS WILL BE EXITING THE AREA TOWARD
1:00 AM...BUT ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED
LATER TONIGHT.
NCZ001-018-VAZ007-009-015-200430-
ASHE-GRAYSON-SMYTH-TAZEWELL-WATAUGA-
1118 PM EDT THU MAY 19 2005
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE
REGION THROUGH 1:00 AM. A LARGE AREA OF STORMS MOVING EASTWARD
THROUGH EASTERN KENTUCKY WILL SPREAD INTO THE SOUTHWEST MOUNTAINS OF
VIRGINIA AND THE NORTHERN MOUNTAINS OF NORTH CAROLINA AFTER 1:00 AM.
THESE STORMS WILL BRING HEAVY RAINFALL AND POTENTIALLY STRONG
WINDS AND HAIL.
JJ
Special weather statement, May 19, 11:17 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1217 AM EDT FRI MAY 20 2005
VAZ022>024-034-035-200530-
AMHERST-BEDFORD-BOTETOURT-ROANOKE-ROCKBRIDGE-
1217 AM EDT FRI MAY 20 2005
...STRONG THUNDERSTORMS MOVING THROUGH THE ROANOKE VALLEY AND
BEDFORD...
AT 12:15 AM...RADAR SHOWED A LINE OF STRONG THUNDERSTORMS MOVING
EASTWARD THROUGH THE ROANOKE VALLEY AND WESTERN BEDFORD COUNTY.
THESE STORMS WERE BRINGING WIND GUSTS TO 40 MPH...VERY HEAVY
DOWNPOURS OF UP TO AN INCH OF RAIN IN ABOUT 30 MINUTES...AND
FREQUENT DANGEROUS LIGHTNING. ONE OF THE STORMS NEAR SALEM LIKELY
HAS SMALL HAIL. THE EASTERN MOST STORM...APPROACHING THE CITY OF
BEDFORD...WILL HAVE THE STRONGEST WINDS AS IT PASSES THROUGH THE
CITY BY 1:00 AM. THE HEAVY DOWNPOURS WILL LIKELY CAUSE MINOR STREET
FLOODING IN THE ROANOKE AND SALEM AREAS...AND IN PARTS OF BEDFORD
COUNTY.
FURTHER NORTH...HEAVY RAIN CONTINUES ALONG THE BLUE RIDGE IN
BOTETOURT...ROCKBRIDGE AND AMHERST COUNTIES. RADAR ESTIMATES NEARLY
AN INCH OF RAIN HAS FALLEN FROM LITHIA...NORTHEAST INTO THE
GLASGOW...BUENA VISTA AND CORNWALL AREAS. AN ADDITIONAL HALF INCH OF
RAIN IS LIKELY THROUGH 2:00 AM.
MORE STORMS ARE LIKELY LATER TONIGHT...AS A LARGE AREAS OF
THUNDERSTORMS CONTINUES MOVING EASTWARD THROUGH FAR SOUTHWEST
VIRGINIA.
JJ
Special weather statement, May 19, 11:40 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1240 AM EDT FRI MAY 20 2005
NCZ001-002-018-VAZ007-009-010-012-015-WVZ042-043-200600-
ALLEGHANY NC-ASHE-BLAND-GRAYSON-MERCER-SMYTH-SUMMERS-TAZEWELL-
WATAUGA-WYTHE-
1240 AM EDT FRI MAY 20 2005
...STRONG THUNDERSTORMS MOVING INTO THE MOUNTAINS...
AT 12:40 AM...RADAR SHOWED A LINE OF STRONG THUNDERSTORMS MOVING
RAPIDLY EASTWARD INTO THE MOUNTAINS OF SOUTHERN WEST
VIRGINIA...SOUTHWEST VIRGINIA...AND NORTHWEST NORTH CAROLINA. THESE
STORMS WILL BRING WIND GUSTS TO 40 MPH...BRIEF HEAVY DOWNPOURS OF
UP TO A HALF INCH OF RAIN IN LESS THAN 30 MINUTES...AND FREQUENT
DANGEROUS LIGHTNING. THE LINE OF STORMS WILL PASS THROUGH RICHLANDS
AND SALTVILLE BY 1:00 AM...THEN THE BLUEFIELD...MARION AND TAZEWELL
AREAS BY 1:30 AM...AND INTO THE HINTON...BLAND...WYTHEVILLE...
JEFFERSON AND BOONE AREAS BY 2:00 AM.
JJ
Tornado, Smyth
- When
- May 20, 12:25 AM EST
- Where
- Smyth County, 6 mi S of Marion
- Rating
- F1
- Path length
- 0.6 mi
- Path width
- 50 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 36.750, -81.500
An F1 tornado touched down briefly 6 miles south of Marion, at 0025 EST on May 20th. Many trees were snapped or uprooted. In addition, shingles were stripped from several roofs.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, May 20 to 26, 200512 deaths · 4 events
- Avalanche in Colorado, May 20, 20051 death · 1 event
- Flash Flood and Hail in Mississippi, May 20, 2005$2.4 million · 1 in hail · 24 events
- Hail and Damaging Winds in Georgia, May 20, 2005$283,000 · 1.75 in hail · 35 events
- Damaging Wind in South Carolina, May 20, 2005$1.2 million · 78 kt wind · 1 event
- Tornado in North Carolina, May 20, 2005$200,000 · F1 · 1 event
- Hail and Damaging Winds in Georgia, May 20, 2005$400,000 · 80 kt wind · 6 events
- Hail and Damaging Winds in Montana, May 20, 2005$132,000 · 1.5 in hail · 7 events
- Tornadoes and Flash Flooding in North Dakota, May 20 to 21, 2005$10,000 · F1 · 27 events
- Damaging Wind in Tennessee, May 20, 2005$35,000 · 65 kt wind · 1 event
- Damaging Wind in Alabama, May 20, 2005$35,000 · 52 kt wind · 1 event
- Hail and Damaging Winds in South Carolina, May 20, 20051.75 in hail · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449618.